Tennessee, 2016

Blizzard and Heavy Snow in Tennessee, January 20, 2016

January 20, 2016 · NWS MRX · 29 events in 15 counties and zones

An arctic air mass moved over the Southern Appalachian region earlier in the week and a northerly flow maintained a rather frigid low level atmosphere through the middle part of the week. Moderate to heavy snowfall occurred in an area along interstate 40 and points north across the Cumberland Plateau, Northeast Tennessee, and Southwest Virginia during the afternoon through early evening hours.

Where it happened

Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An arctic air mass moved over the Southern Appalachian region earlier in the week and a northerly flow maintained a rather frigid low level atmosphere through the middle part of the week. Moderate to heavy snowfall occurred in an area along interstate 40 and points north across the Cumberland Plateau, Northeast Tennessee, and Southwest Virginia during the afternoon through early evening hours. Snowfall amounts were generally in the 3 to 5 inch range, although some higher totals were seen on the Cumberland Plateau and across parts of Northeast Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 20, 6:52 AM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Jan 20, 6:52 AM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
652 AM EST WED JAN 20 2016

.DISCUSSION...UPDATE...LIGHT SNOW ALREADY MOVING THROUGH PARTS OF
EAST TENNESSEE THIS MORNING AS EVIDENT BY RADAR IMAGERY AND MANY
LOCAL REPORTS ON SOCIAL MEDIA AND MEDIA OUTLETS. THIS AREA OF
SNOW COULD PRODUCE A QUICK HALF INCH AND CUASE ROADS TO BECOME
SLICK AND HAZERDOUS. AFTER THIS INTIAL WAVES MOVES THROUGH WE WILL
SEE A BREAK BEFORE THE MAIN AREA OF PRECIP MOVES IN LATER THIS
MORNING. SNOWFALL FORECAST STILL ON TRACK...1 TO 3 INCHES FOR MOST
AREAS. NO UPDATES PLANNED AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             35  33  44  40 /  90  30  70  90
KNOXVILLE MCGHEE TYSON AIRPORT, TN  33  29  43  37 /  90  30  60  90
OAK RIDGE, TN                       33  28  42  38 / 100  30  60  90
TRI CITIES AIRPORT, TN              33  26  43  34 /  90  50  30  90

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WINTER WEATHER ADVISORY UNTIL 1 AM EST THURSDAY FOR CHEROKEE-
     CLAY.

TN...WINTER WEATHER ADVISORY UNTIL 1 AM EST THURSDAY FOR BLOUNT SMOKY
     MOUNTAINS-BRADLEY-CLAIBORNE-COCKE SMOKY MOUNTAINS-EAST POLK-
     GRAINGER-HAMBLEN-HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-
     LOUDON-MCMINN-NW BLOUNT-NORTH SEVIER-NORTHWEST CARTER-
     NORTHWEST COCKE-NORTHWEST GREENE-NORTHWEST MONROE-SEVIER
     SMOKY MOUNTAINS-SOUTHEAST CARTER-SOUTHEAST GREENE-SOUTHEAST
     MONROE-SULLIVAN-UNICOI-UNION-WASHINGTON TN-WEST POLK.

     WINTER WEATHER ADVISORY UNTIL 10 PM EST /9 PM CST/ THIS EVENING
     FOR ANDERSON-BLEDSOE-CAMPBELL-HAMILTON-MARION-MEIGS-MORGAN-
     RHEA-ROANE-SCOTT TN-SEQUATCHIE.

VA...WINTER WEATHER ADVISORY UNTIL 1 AM EST THURSDAY FOR LEE-RUSSELL-
     SCOTT-WASHINGTON-WISE.

&&

SR
Hazardous weather outlook, Jan 20, 4:48 AM EST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
448 AM EST WED JAN 20 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-211000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
448 AM EST WED JAN 20 2016 /348 AM CST WED JAN 20 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

A STORM SYSTEM WILL MOVE ACROSS THE REGION TODAY. 1 TO 3 INCHES OF
SNOW IS POSSIBLE ACROSS THE FORECAST AREA. AREAS NORTH OF I-40 WILL
STAY MOSTLY SNOW. AREAS SOUTH OF I-40...ESPECIALLY TOWARD
CHATTANOOGA MAY CHANGE-OVER TO SLEET AND FREEZING RAIN BY THIS
AFTERNOON BEFORE THE PRECIPITATION ENDS. MOST AREAS WILL SWITCH TO
LIGHT FREEZING RAIN/DRIZZLE AS THE SYSTEM BEGINS TO EXIT THIS
EVENING.

THE BULK OF THE PRECIP ENDS BY LATE AFTERNOON/EARLY EVENING BUT
SLICK ROADS WILL STILL BE POSSIBLE OVERNIGHT AS TEMPS WILL STAY
BELOW FREEZING. PLEASE USE CAUTION IF YOU HAVE TO TRAVEL TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A STRONGER AREA OF LOW PRESSURE WILL MOVE ACROSS THE GULF COAST STATES
INTO THE SOUTHERN APPALACHIANS THURSDAY AFTERNOON THROUGH SATURDAY.
THIS SYSTEM WITH ITS SOUTHERN TRACK BRINGS WARMER AIR INTO THE
REGION INITIALLY. AS THE SYSTEM MOVES EAST TOWARDS THE ATLANTIC...MOISTURE
LINGERING IN THE COLD AIR ON THE BACK SIDE OF THE SYSTEM COULD
PRODUCE WIDESPREAD SNOW SHOWERS...ESPECIALLY ACROSS THE HIGHER
ELEVATIONS FRIDAY NIGHT AND SATURDAY. AGAIN...IT DEPENDS ON THE
EXACT TRACK OF THE LOW PRESSURE SYSTEM. IN ADDITION...THIS SYSTEM
WILL BRING THE POSSIBILITY OF STRONG WINDS DUE TO MOUNTAIN WAVES
LATE THURSDAY NIGHT INTO FRIDAY ACROSS SOME OF THE HIGHER
ELEVATIONS AND FOOTHILLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jan 20, 8:50 AM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
850 AM EST WED JAN 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 AM     SNOW             HUNTSVILLE              36.41N 84.49W
01/20/2016  M1.9 INCH        SCOTT              TN   EMERGENCY MNGR

0830 AM     SNOW             JONESVILLE              36.69N 83.12W
01/20/2016  M1.8 INCH        LEE                VA   TRAINED SPOTTER

0830 AM     SLEET            CHARLESTON              35.29N 84.76W
01/20/2016  E0.10 INCH       BRADLEY            TN   TRAINED SPOTTER

            SLEET AND FREEZING RAIN MIXTURE. GLAZE ON ROADWAYS.

0848 AM     SNOW             GREENEVILLE             36.17N 82.82W
01/20/2016  E0.8 INCH        GREENE             TN   COUNTY OFFICIAL

&&
Local storm report, Jan 20, 8:58 AM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
858 AM EST WED JAN 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     SNOW             MORRISTOWN              36.21N 83.30W
01/20/2016  M1.1 INCH        HAMBLEN            TN   OFFICIAL NWS OBS

&&
Local storm report, Jan 20, 9:13 AM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
913 AM EST WED JAN 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 AM     SNOW             2 WSW TAZEWELL          37.01N 83.91W
01/20/2016  E1.1 INCH        KNOX               KY   PUBLIC

            1.1 INCHES OF SNOW IN NEW TAZEWELL

&&

ANDERSON
Local storm report, Jan 20, 9:15 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
915 AM EST WED JAN 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 AM     SNOW             2 WSW TAZEWELL          36.45N 83.61W
01/20/2016  E1.1 INCH        CLAIBORNE          TN   PUBLIC

            1.1 INCHES OF SNOW IN NEW TAZEWELL

&&

ANDERSON
Local storm report, Jan 20, 9:24 AM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
924 AM EST WED JAN 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     SNOW             JONESVILLE              36.69N 83.12W
01/20/2016  M1.8 INCH        LEE                VA   TRAINED SPOTTER

0830 AM     SLEET            CHARLESTON              35.29N 84.76W
01/20/2016  E0.10 INCH       BRADLEY            TN   TRAINED SPOTTER

            SLEET AND FREEZING RAIN MIXTURE. GLAZE ON ROADWAYS.

0842 AM     SNOW             HUNTSVILLE              36.41N 84.49W
01/20/2016  M1.9 INCH        SCOTT              TN   EMERGENCY MNGR

0848 AM     SNOW             GREENEVILLE             36.17N 82.82W
01/20/2016  E0.8 INCH        GREENE             TN   COUNTY OFFICIAL

0855 AM     SNOW             MORRISTOWN              36.21N 83.30W
01/20/2016  M1.1 INCH        HAMBLEN            TN   OFFICIAL NWS OBS

0911 AM     SNOW             2 WSW TAZEWELL          36.45N 83.61W
01/20/2016  E1.1 INCH        CLAIBORNE          TN   PUBLIC

            1.1 INCHES OF SNOW IN NEW TAZEWELL

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

28 heavy snow, 1 blizzard. Local standard time, as filed.

Heavy Snow, Campbell

When
January 20, 10:00 AM EST to 3:00 PM EST
Where
Campbell forecast zone
Reported by
Public
Coordinates
36.404, -84.149 (the zone’s center; the record gives no point)

Six inches of snow was reported at La Follette.

Heavy Snow, Scott

When
January 20, 10:00 AM EST to 3:00 PM EST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
36.429, -84.503 (the zone’s center; the record gives no point)

Five inches of snow was reported at Oneida.

Heavy Snow, Campbell

When
January 20, 10:00 AM EST to 4:00 PM EST
Where
Campbell forecast zone
Reported by
Social Media
Coordinates
36.404, -84.149 (the zone’s center; the record gives no point)

Six inches of snow was measured at Jacksboro.

Heavy Snow, Morgan

When
January 20, 10:00 AM EST to 3:00 PM EST
Where
Morgan forecast zone
Reported by
Social Media
Coordinates
36.135, -84.649 (the zone’s center; the record gives no point)

Five and a half inches of snow was reported at Petros near the Brushy Mountain State Penitentiary.

Heavy Snow, Anderson

When
January 20, 11:00 AM EST to 4:00 PM EST
Where
Anderson forecast zone
Reported by
Public
Coordinates
36.118, -84.198 (the zone’s center; the record gives no point)

Four inches of snow was reported at Clinton.

Blizzard, Anderson

When
January 20, 11:00 AM EST to 4:00 PM EST
Where
Anderson forecast zone
Reported by
Trained Spotter
Coordinates
36.118, -84.198 (the zone’s center; the record gives no point)

Four inches of snow was measured three miles north northeast of Clinton.

Heavy Snow, Claiborne

When
January 20, 11:00 AM EST to 3:00 PM EST
Where
Claiborne forecast zone
Reported by
Trained Spotter
Coordinates
36.486, -83.660 (the zone’s center; the record gives no point)

Five inches of snow was measured at Tazewell.

Heavy Snow, Claiborne

When
January 20, 11:00 AM EST to 5:00 PM EST
Where
Claiborne forecast zone
Reported by
Social Media
Coordinates
36.486, -83.660 (the zone’s center; the record gives no point)

Six inches of snow was reported at Tazewell.

Heavy Snow, Hawkins

When
January 20, 11:00 AM EST to 4:00 PM EST
Where
Hawkins forecast zone
Reported by
Social Media
Coordinates
36.441, -82.945 (the zone’s center; the record gives no point)

Three and a half inches of snow was reported two miles east southeast of Mount Carmel.

Heavy Snow, Hawkins

When
January 20, 11:00 AM EST to 5:00 PM EST
Where
Hawkins forecast zone
Reported by
Trained Spotter
Coordinates
36.441, -82.945 (the zone’s center; the record gives no point)

A snowfall total of 5.3 inches was measured eight miles east northeast of Rogersville.

Heavy Snow, Roane

When
January 20, 12:00 PM EST to 4:00 PM EST
Where
Roane forecast zone
Reported by
Public
Coordinates
35.848, -84.523 (the zone’s center; the record gives no point)

Three inches of snow was reported at Oak Ridge.

Heavy Snow, Knox

When
January 20, 12:00 PM EST to 5:00 PM EST
Where
Knox forecast zone
Reported by
Public
Coordinates
35.993, -83.937 (the zone’s center; the record gives no point)

Four inches of snow was reported four miles north northwest of Powell.

Heavy Snow, Hawkins

When
January 20, 12:00 PM EST to 5:00 PM EST
Where
Hawkins forecast zone
Reported by
Public
Coordinates
36.441, -82.945 (the zone’s center; the record gives no point)

Four inches of snow was measured at Bulls Gap.

Heavy Snow, Knox

When
January 20, 12:00 PM EST to 5:00 PM EST
Where
Knox forecast zone
Reported by
Trained Spotter
Coordinates
35.993, -83.937 (the zone’s center; the record gives no point)

Three inches of snow was measured one mile southeast of Strawberry Plains.

Heavy Snow, Hamblen

When
January 20, 12:00 PM EST to 5:00 PM EST
Where
Hamblen forecast zone
Reported by
Official NWS Observations
Coordinates
36.217, -83.267 (the zone’s center; the record gives no point)

Three and a half inches of snow was measured at the National Weather Service office in Morristown.

Heavy Snow, Knox

When
January 20, 12:00 PM EST to 5:00 PM EST
Where
Knox forecast zone
Reported by
Social Media
Coordinates
35.993, -83.937 (the zone’s center; the record gives no point)

Three and a half inches of snow was reported at Halls.

Heavy Snow, Hamblen

When
January 20, 12:00 PM EST to 5:00 PM EST
Where
Hamblen forecast zone
Reported by
Social Media
Coordinates
36.217, -83.267 (the zone’s center; the record gives no point)

Four inches of snow was reported at Russellville.

Heavy Snow, Hamblen

When
January 20, 12:00 PM EST to 5:00 PM EST
Where
Hamblen forecast zone
Reported by
NWS Employee
Coordinates
36.217, -83.267 (the zone’s center; the record gives no point)

A snowfall total of 4.3 inches was measured one mile northwest of Morristown.

Heavy Snow, Jefferson

When
January 20, 12:00 PM EST to 5:00 PM EST
Where
Jefferson forecast zone
Reported by
Social Media
Coordinates
36.051, -83.446 (the zone’s center; the record gives no point)

Three to four inches of snow was reported at Jefferson City.

Heavy Snow, Jefferson

When
January 20, 12:00 PM EST to 5:00 PM EST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
36.051, -83.446 (the zone’s center; the record gives no point)

A snowfall total of 3 inches was measured at New Market.

Heavy Snow, Northwest Greene

When
January 20, 1:00 PM EST to 7:00 PM EST
Where
Northwest Greene forecast zone
Reported by
Public
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

Six inches of snow was reported two miles southwest of Limestone.

Heavy Snow, North Sevier

When
January 20, 1:00 PM EST to 6:00 PM EST
Where
North Sevier forecast zone
Reported by
Trained Spotter
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

Three inches of snow was measured two miles south southeast of Kimberlin Heights on Portfield Gap Road.

Heavy Snow, Anderson

When
January 20, 1:00 PM EST to 6:00 PM EST
Where
Anderson forecast zone
Reported by
Official NWS Observations
Coordinates
36.118, -84.198 (the zone’s center; the record gives no point)

A snowfall total of 4.5 inches was measured at the Tri-Cities Regional Airport.

Heavy Snow, Sullivan

When
January 20, 1:00 PM EST to 7:00 PM EST
Where
Sullivan forecast zone
Reported by
Fire Department/Rescue
Coordinates
36.513, -82.304 (the zone’s center; the record gives no point)

Four inches of snow was reported at Kingsport.

Heavy Snow, Washington

When
January 20, 2:00 PM EST to 7:00 PM EST
Where
Washington forecast zone
Reported by
Public
Coordinates
36.293, -82.497 (the zone’s center; the record gives no point)

Four inches of snow was reported at Gray.

Heavy Snow, Sullivan

When
January 20, 2:00 PM EST to 8:00 PM EST
Where
Sullivan forecast zone
Reported by
Amateur Radio
Coordinates
36.513, -82.304 (the zone’s center; the record gives no point)

Five inches of snow was measured at Bluff City.

Heavy Snow, Washington

When
January 20, 2:00 PM EST to 7:00 PM EST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
36.293, -82.497 (the zone’s center; the record gives no point)

A snowfall total of 5 inches was reported three miles east southeast of Gray.

Heavy Snow, Unicoi

When
January 20, 2:00 PM EST to 8:00 PM EST
Where
Unicoi forecast zone
Reported by
Social Media
Coordinates
36.111, -82.432 (the zone’s center; the record gives no point)

Six inches of snow was reported at Unicoi.

Heavy Snow, Washington

When
January 20, 2:00 PM EST to 7:00 PM EST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
36.293, -82.497 (the zone’s center; the record gives no point)

Five inches of snow was reported five miles north of Johnson City.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616856, 616860, 616897, 616914, 616862, 616866, 616868, 616886, 616895, 616902, 616854, 616864, 616865, 616872, 616874, 616888, 616890, 616898, 616901, 616921, 616879, 616893, 616919, 616936, 616870, 616904, 616922, 616928, 616939.